Fentanyl, a synthetic opioid employed for severe pain management in clinical contexts, is also frequently abused illicitly. In the United States, there was a 22% increase in fatal overdoses involving synthetic opioids like illicitly produced fentanyl from 2020 to 2021. Fentanyl overdose statistics for 2021 show that over 71,000 U.S. adults lost their lives to this deadly drug. Read on to learn why fentanyl overdose is such a pressing health concern in the United States.
What Is Fentanyl Poisoning?
Fentanyl poisoning refers to the toxic effects resulting from an overdose on fentanyl, or excessive exposure to the substance.
As a powerful central nervous system depressant, fentanyl can lead to life-threatening respiratory depression, sedation, and, in severe cases, cardiac arrest. Recognizing the signs of fentanyl poisoning, such as extreme drowsiness, slowed breathing, or loss of consciousness, can help inform timely intervention and enable the engagement of emergency medical assistance.
The following factors may contribute to accidental fentanyl overdose:
- Consuming fentanyl with illicit substances: Mixing fentanyl with substances like alcohol, benzodiazepines, cocaine, and methamphetamine increases the risk of overdose.
- Ingesting fentanyl with prescribed drugs: Combining fentanyl with certain prescribed medications, including other opioids, can heighten the likelihood of overdose.
- Ingesting fentanyl after abstinence: Resuming fentanyl use after a period of abstinence or having a low tolerance for opioids can elevate the risk of overdose.
- Non-prescribed use of fentanyl: Taking fentanyl in ways not prescribed, such as using higher doses or more frequent administration than advised, can lead to overdose, especially in cases of pharmaceutical use.
- Consuming illicitly manufactured fentanyl: The use of fentanyl obtained from illicit sources significantly increases the risk of overdose due to variations in potency and composition.
- History of overdose: Individuals with a prior history of overdose, regardless of the substance involved, are at an increased risk of experiencing a fentanyl overdose.
- Using fentanyl alone: The act of using fentanyl or consuming a substance that may contain fentanyl is dangerous due to the potency of this synthetic opioid – just a few grains is considered a lethal dose.
Fentanyl Overdose Signs
The following are common indicators that someone may be experiencing a fentanyl overdose:
- Excessive lethargy or difficulty staying awake is a red flag for fentanyl overdose.
- Respiratory depression, characterized by abnormally slow or shallow breathing, is a serious indication of fentanyl toxicity.
- Individuals experiencing a fentanyl overdose may display confusion, disorientation, or an inability to respond appropriately.
- Constricted or pinpoint pupils, known as miosis, is a distinctive sign associated with opioid overdose, including fentanyl.
Fentanyl Overdose Symptoms
Understanding the symptoms of fentanyl overdose helps in identifying the severity of the situation and providing appropriate medical intervention. The symptoms may include:
- Loss of consciousness: A person overdosing on fentanyl may lose consciousness, becoming unresponsive and unable to be awakened.
- Pale or clammy skin: Skin changes, such as pallor or clamminess, can indicate a lack of oxygen circulation and other physiological disturbances.
- Weak pulse: A weak or irregular pulse is a concerning symptom, reflecting the impact of fentanyl on cardiovascular function.
- Blue or purple lips and nails: Cyanosis, characterized by blue or purple discoloration of the lips and nails, signals inadequate oxygenation and is a severe symptom of fentanyl overdose.
- Inability to wake up: Despite attempts to rouse the person, an individual experiencing a fentanyl overdose may remain unresponsive and unable to wake up.
Recognizing these signs and symptoms is crucial for individuals, bystanders, and healthcare providers. If someone is suspected of a fentanyl overdose, seeking immediate medical attention and contacting emergency services is essential for their well-being.
Can you overdose on fentanyl?
Yes, fentanyl is a potent synthetic opioid, and overdose is a significant risk. Its potency makes even small amounts potentially lethal, leading to respiratory depression and other life-threatening complications.
What can I do if someone is overdosing on fentanyl?
If you suspect someone is overdosing on fentanyl, it’s crucial to call emergency services immediately. Administering naloxone, an opioid antagonist, can reverse the effects of the overdose and is a critical intervention until professional help arrives.
How can someone prevent a fentanyl overdose?
To prevent a fentanyl overdose, individuals should adhere strictly to prescribed doses, avoid combining fentanyl with other substances, and be aware of the signs of opioid overdose. Additionally, having access to naloxone and knowing how to use it can be a vital preventive measure in emergency situations.
How do you overdose on fentanyl?
Overdosing on fentanyl typically occurs when the drug is ingested, inhaled, or injected in excessive amounts, leading to respiratory depression and fentanyl overdose death. Handle fentanyl with extreme caution and strictly adhere to prescribed doses to avoid overdose.
Can you overdose from touching fentanyl?
It is highly unlikely to overdose from touching fentanyl alone, as the drug is not efficiently absorbed through the skin. However, exposure to fentanyl powder can be dangerous, and proper protective measures, such as wearing gloves, should be taken to prevent accidental contact and minimize any potential risks.
Get Treatment for Fentanyl Addiction at Gratitude Lodge
Fentanyl poses a serious threat, yet all opioid dependencies can be effectively addressed through a combination of medications and therapeutic interventions. At Gratitude Lodge in Southern California, our supervised detox services offer a way to navigate fentanyl withdrawal symptoms with minimal discomfort. Benefit from clinical care and FDA-approved medications to ensure a more comfortable withdrawal experience.
- Medication-assisted treatment
- Talk therapy
- Group therapy
- Family therapy
- Individual counseling
- Holistic therapy
- Aftercare planning
We can help you overcome fentanyl dependence and addiction with effective and compassionate treatment here at Gratitude Lodge. For immediate assistance, call 888-861-1658 and speak to admissions in confidence.